Ohio, 2008

Winter Storm in Ohio, February 12, 2008

February 12, 2008 · NWS PBZ · 3 events in 3 counties and zones

A heavy mixture of winter precipitation fell across western Pennsylvania, southeast Ohio, and the northern panhandle of West Virginia on February 12th as an area of low pressure moved across the upper Ohio Valley just south of Pittsburgh. Snowfall of 4-6 inches was common with ice accumulation from freezing rain over one tenth of an inch as well as light sleet accumulations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A heavy mixture of winter precipitation fell across western Pennsylvania, southeast Ohio, and the northern panhandle of West Virginia on February 12th as an area of low pressure moved across the upper Ohio Valley just south of Pittsburgh. Snowfall of 4-6 inches was common with ice accumulation from freezing rain over one tenth of an inch as well as light sleet accumulations. Travel was extremely hazardous with disruption to schools and some businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 12, 3:06 AM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Feb 12, 3:06 AM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 AM EST TUE FEB 12 2008

.SYNOPSIS...
LOW PRESSURE MOVING ALONG THE OHIO RIVER VALLEY WILL CONTINUE TO
BRING WINTRY PRECIPITATION TO THE REGION TODAY AND TONIGHT. SNOW
WILL MOVE EAST OF THE REGION BY LATE WEDNESDAY AS HIGH PRESSURE
BUILDS IN FROM THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW WILL CONTINUE TO MOVE ACROSS THE OHIO VALLEY AND
SPREAD SNOW ACROSS THE FORECAST AREA EARLY THIS MORNING.
PRECIPITATION IS EXPECTED TO CHANGE OVER TO FREEZING RAIN IN THE
SOUTH BY LATE MORNING AND THEN TO RAIN IN THE AFTERNOON. SNOW IN
THE NORTH SHOULD BECOME MIXED WITH FREEZING RAIN BY EVENING.

FOR EARLY TONIGHT WILL KEEP A MIXTURE OF FREEZING RAIN...SLEET
AND SNOW FAR NORTH AND RAIN SOUTH. ALL PRECIPITATION SHOULD CHANGE
BACK TO SNOW BY DAYBREAK WEDNESDAY AS COLDER AIR FILTERS IN BEHIND
SYSTEM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SNOW SHOWERS EXPECTED TO TAPER OFF WEDNESDAY AS LOW MOVES EAST.
HIGH PRESSURE WILL BUILD IN FROM THE WEST AND BRING DRY CONDITIONS
FOR THURSDAY AND THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ANOTHER SYSTEM WILL CROSS THE GREAT LAKES FRIDAY AND BRING
SCATTERED RAIN AND SNOW SHOWERS TO THE DISTRICT. HIGH PRESSURE
SHOULD PROVIDE MAINLY DRY WEATHER FOR SATURDAY. SYSTEM APPROACHING
FROM THE SOUTHERN STATES WILL BRING A CHANCE OF SNOW SHOWERS LATE
IN THE WEEKEND AND ON PRESIDENTS DAY.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
STORM PUSHING INTO THE OHIO VALLEY IS SPREADING STEADY SNOW
ACROSS MOST OF THE FORECAST AREA WITH CEILINGS AND VSBY LOWERING
FROM MFVR TO IFR DURING THE MORNING HOURS. SNOW IS SPREADING NORTH
AND HAS NOT YET STARTED AT FKL AND DUJ BUT WILL START AT THOSE SITES
AROUND DAYBREAK. TEMPERATURES MAY WARM ENOUGH IN THE SOUTH BY LATE
AFTERNOON INTO THE EVENING HOURS TO CHANGE THE SNOW TO RAIN AT MGW
ZZV PIT HLG AGC AND LBE. LITTLE IMPROVEMENT WILL RESULT TO CEILINGS
AND VISIBILITY WITH THE CHANGEOVER AS FOG FROM HIGHER DEWPOINTS OVER
THE SNOW PACK SHOULD MAINTAIN GENERAL LOW MVFR TO IFR CONDITIONS.

AS THE STORM MOVES EAST OF THE DISTRICT BY WEDNESDAY MORNING THE
RAIN IN THE SOUTH WILL CHANGE BACK TO SNOW SHOWERS AS COLDER AIR
WORKS ITS WAY INTO THE DISTRICT. RESTRICTIONS WL BE MAINTAINED THRU
MUCH OF WED WITH COLDER AIR FLOWING OVR THE LAKES IN THE WAKE OF THE
SYSTEMS CDFNT...ALTHOUGH OVERCAST STRATOCU LOOKS TO BE THE PROBLEM
WITH JUST SCATTERED SNOW SHOWERS IN THE LAKE EFFECT.

VFR TRANSITIONS IS STILL EXPECTED FOR THU...BUT IMPROVEMENTS AGAIN
WL BE SHORT-LIVED AS ANOTHER FRONT APPRCHES ON FRIDAY WITH MVFR LVL
RESTRICTIONS CONTG INTO SATURDAY VIA COLD ADVCTN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     OHZ039>041-048>050.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR OHZ057>059-
     068-069.
PA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ020-
     021-029-030-032.
     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR PAZ013-014-
     022-023.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 7 AM EST
     WEDNESDAY FOR PAZ007>009-015-016.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR PAZ031.
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     WVZ001>003-041.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ004-012-
     021>023.

&&
Hazardous weather outlook, Feb 12, 4:48 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 AM EST TUE FEB 12 2008

PAZ007>009-015-016-131000-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
448 AM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ013-014-022-023-131000-
LAWRENCE-BUTLER-ARMSTRONG-INDIANA-
448 AM EST TUE FEB 12 2008

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-PAZ020-021-029-030-032-WVZ001>003-041-
131000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-BEAVER-ALLEGHENY-WASHINGTON-WESTMORELAND-FAYETTE-
HANCOCK-BROOKE-OHIO-TUCKER-
448 AM EST TUE FEB 12 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ057>059-068-069-PAZ031-WVZ004-012-021>023-131000-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-
448 AM EST TUE FEB 12 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Carroll

When
February 12, 9:00 AM EST to 5:00 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Winter Storm, Columbiana

When
February 12, 9:00 AM EST to 5:00 PM EST
Where
Columbiana forecast zone
Reported by
Law Enforcement
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 12, 9:00 AM EST to 5:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81977, 81978, 81979.